Alert archive / West Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 57, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 31, 2017, 12:03 PM EDT for 4 counties in West Virginia. It was in force for 42 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2017, 12:03 PM EDT (16:03 UTC)
- Expired
- May 31, 2017, 12:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clay County, WV, Fayette County, WV, Kanawha County, WV, Nicholas County, WV
The radar
The Charleston,WV radar (KRLX), 40 km from the middle of the area, began a volume at 16:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 12:04 PM EDT | TSTM WND DMG | East Bank, WV | SEVERAL TREES BLOCKING RTE 60 BETWEEN SHREWSBURY AND GLASGOW. TIME ESTIMATED VIA RADAR |
| May 31, 12:09 PM EDT | TSTM WND DMG | Montgomery, WV | MULTIPLE LARGE LIMBS DOWN IN DOWNTOWN MONTGOMERY |
| May 31, 12:19 PM EDT | TSTM WND DMG | Charlton Heights, WV | TREE DOWN BLOCKING RT 60 |
| May 31, 12:46 PM EDT | TSTM WND DMG | Winona, WV | THREE LARGE TREES DOWN IN DOWNTOWN WINONA. TIME ESTIMATED VIA RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 4.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1625 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -77 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
707 WUUS51 KRLX 311603 SVRRLX WVC015-019-039-067-311645- /O.NEW.KRLX.SV.W.0057.170531T1603Z-170531T1645Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Charleston WV 1203 PM EDT WED MAY 31 2017 The National Weather Service in Charleston West Virginia has issued a * Severe Thunderstorm Warning for... West central Nicholas County in southeastern West Virginia... Southeastern Kanawha County in central West Virginia... Southern Clay County in north central West Virginia... Northwestern Fayette County in southeastern West Virginia... * Until 1245 PM EDT * At 1203 PM EDT, a severe thunderstorm was located over East Bank, or 13 miles southeast of Charleston, moving east at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Fayetteville, Montgomery, Chesapeake, Ansted, Belle, Cedar Grove, East Bank, Glasgow, Smithers, Gauley Bridge, Pratt, Hawks Nest State Park, Powellton, Handley, Dawes, Swiss, Sharon, Bentree, Drennan and Pond Gap. This includes West Virginia Turnpike between mile markers 73 and 86. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Please report Severe Weather to the National Weather Service by calling toll free, 800 401 9535, when you can do so safely. You may also report severe weather by posting your report to the Charleston West Virginia National Weather Service Facebook Page, or by using the Twitter Hashtag, NWSRLX. && LAT...LON 3814 8152 3824 8153 3834 8097 3802 8096 TIME...MOT...LOC 1603Z 268DEG 35KT 3820 8146 HAIL...<.75IN WIND...60MPH $$ 08
1 follow-up statement
289
WWUS51 KRLX 311623
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
1223 PM EDT WED MAY 31 2017
WVC015-311632-
/O.CAN.KRLX.SV.W.0057.000000T0000Z-170531T1645Z/
Clay WV-
1223 PM EDT WED MAY 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLAY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3810 8132 3827 8132 3829 8124 3826 8123
3831 8114 3834 8097 3802 8096
TIME...MOT...LOC 1622Z 268DEG 35KT 3821 8122
$$
WVC019-039-067-311645-
/O.CON.KRLX.SV.W.0057.000000T0000Z-170531T1645Z/
Nicholas WV-Kanawha WV-Fayette WV-
1223 PM EDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM EDT
FOR WEST CENTRAL NICHOLAS...SOUTHEASTERN KANAWHA AND NORTHWESTERN
FAYETTE COUNTIES...
At 1222 PM EDT, a severe thunderstorm was located over Gauley Bridge,
or 12 miles northwest of Fayetteville, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fayetteville, Montgomery, Ansted, Smithers, Gauley Bridge, Hawks Nest
State Park, Powellton, Drennan, Swiss and Pond Gap.
#
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3810 8132 3827 8132 3829 8124 3826 8123
3831 8114 3834 8097 3802 8096
TIME...MOT...LOC 1622Z 268DEG 35KT 3821 8122
HAIL...<.75IN
WIND...60MPH
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 10:31 AM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, May 31, 10:31 AM EDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Charleston WV 1031 AM EDT Wed May 31 2017 .SYNOPSIS... A cold front crosses tonight. High pressure Thursday. A low brings a front into the area Saturday, and then another low rides along that front Monday, hence an unsettled weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 1030 AM Wednesday... Updated grids to reflect current radar trends with passing mid level system. Expect elevated broken line of showers with embedded elevated convection wane over the next few hours as it enters WV zones...perhaps trying to reorganize of the mountains or points east this afternoon. In its wake enough heating late afternoon/evening for developing broken lines of surface based convection ahead of approaching cold front. There is a bit of disagreement within the near term model suite regarding how much instability is realized this afternoon against less than stellar moisture availability and low level moisture convergence. Should modest recovery occur then there could be some stronger cells realized across southern zones late this afternoon given the deep layer shear and relatively low -20C heights....though ELs suggest low topped convection. In other words...a typical sub marginal to marginal type day across the area. As of 430 AM Wednesday... Scattered showers and thunderstorms on the north side of the lower Ohio Valley early this morning, will move east across the middle Ohio Valley and and WV this morning into early this afternoon. This was associated with an upper level wave out ahead of a cold front back over IN and IL early this morning. A second round of showers and thunderstorms will cross later today into tonight, as the cold front, and its trailing upper level short wave trough, cross. The storms this morning have decent deep layer shear of 50 kts 0-6 km and 70 kts 0-8 km mainly from elevated increase in wind speed but thin elevated CAPE associated with them. Models indicated narrow surface based CAPE this afternoon with a bit less shear in the wake of the first round of convection, so not expecting major impacts from any of the storms today or tonight. Fog may start to form in the middle Ohio Valley given clearing and diminishing wind in the wake of the cold front very late tonight. Temperatures close to a short term consensus outside mesoscale driven details. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... As of 440 AM Wednesday... Overall, quieter weather in the short term period. Frontal boundary that will cross later today and tonight will stall out to the south of the CWA. Overall, drier and cooler air will work its way into the area behind the front for Thursday. There is still a slight chance for a shower or storm across extreme southern zones Thursday afternoon depending on how far south the boundary makes it, but overall chances are low, and maintained a dry forecast. Frontal boundary will gradually lift back north across the CWA on Friday, with warmer and more humid air surging into the area, particularly over the weekend. Showers and thunderstorms, some with heavy downpours will be possible during the period, particularly during peak heating hours. In addition, cannot completely rule out storms on the stronger side on Saturday afternoon as instability and shear increase, and as upper impulses move southeast into the region, enhancing chances for storm development. && .LONG TERM /SUNDAY THROUGH TUESDAY/... As of 505 AM Wednesday... Weather becomes a bit more active Sunday through the first part of next week. An upper shortwave trough and surface low will drop south out of Canada into the Great Lakes region, sweeping a cold front across the CWA during the Sunday through early Monday time frame. Strengthening southerly flow as upper trough digs south across the eastern U.S. will aid in the transport of moisture rich air into the region, with pw values progged to rise 1.6 to 1.9 inches, or well above normal for this time of year, and if realized, according to pw climatology will be at least in the 90th percentile. Depending on convection/rainfall in previous days, will need to watch this period for water issues, but will hold off in the HWO for now, as amount of convection Friday and Saturday still somewhat in question, and if weather is mostly dry until the end of the week, we may just scrape by with few issues. Showery and cooler weather to remain for the remainder of the extended period as upper low forms and hangs around the region for a few days. && .AVIATION /14Z WEDNESDAY THROUGH SUNDAY/... As of 7 AM Wednesday... The first of two rounds of showers and thunderstorms, associated with an approaching cold font, will move across The middle Ohio valley this morning. Brief MVFR is possible, but TAFs will need amended of that or worse becomes more probable. The same is true for unworthier round further out in the forecast later today into tonight. VCTS is coded up north and in the mountains this afternoon. Post frontal fog formation tonight will depend upon the rainfall hitting the individual sites, and high pressure building into the area, which may not happen until after dawn Thursday. Surface flow will be generally light southwest, becoming light northwest to light and variable behind the front overnight tonight. Light west to southwest flow aloft will become light west to northwest behind the front late overnight tonight. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Amendments may be needed for a passing shower or thunderstorm Wednesday into Wednesday evening. There may be more fog than forecast overnight tonight, depending upon the rainfall. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23 EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19 CRW CONSISTENCY H H H H H H H H H H H M HTS CONSISTENCY H H H H H H H H H H H M BKW CONSISTENCY M H H H H H H H H H H M EKN CONSISTENCY H H H H H H H H H H H M PKB CONSISTENCY H H H H H H H H H H H M CKB CONSISTENCY H H H H H H H H H H H M AFTER 12Z THURSDAY... IFR possible in isolated showers and thunderstorms Friday and Saturday, and more numerous showers and thunderstorms on Sunday. IFR fog possible overnight Thursday night into early Friday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/SL NEAR TERM...TRM/30 SHORT TERM...SL LONG TERM...SL AVIATION...TRM
Hazardous weather outlook, May 31, 4:15 AM EDT, 7 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 415 AM EDT Wed May 31 2017 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-010815- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 415 AM EDT Wed May 31 2017 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 31, 10:48 AM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
1048 AM EDT WED MAY 31 2017
KYZ105-WVZ005-013-024-025-311530-
Lawrence-Lincoln-Logan-Wayne-Mingo-
1048 AM EDT WED MAY 31 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAWRENCE...
NORTHWESTERN MINGO...SOUTHWESTERN LINCOLN...SOUTHERN WAYNE AND
NORTHWESTERN LOGAN COUNTIES...
At 1048 AM EDT, a strong thunderstorm was located near Dunlow, or 8
miles southeast of Louisa, moving east at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Mount Gay-Shamrock, Gill, Kiahsville, Dunlow, Harts, Holden, Dingess,
Wilsondale, Crum, Clifford, Glenhayes and Breeden.
LAT...LON 3811 8259 3811 8203 3784 8206 3790 8245
3791 8246 3791 8247 3792 8249 3793 8249
3793 8250 3794 8249 3796 8253 3795 8258
3793 8258 3793 8261
TIME...MOT...LOC 1448Z 275DEG 32KT 3802 8251
08Local storm report, May 31, 11:31 AM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1131 AM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 AM HAIL 2 SW DUNLOW 38.00N 82.46W
05/31/2017 E0.25 INCH WAYNE WV FIRE DEPT/RESCUE
VIA DUNLOW FIRE DEPT PHONE CALL
&&
EVENT NUMBER RLX1700449
MECSpecial weather statement, May 31, 11:34 AM EDT, 29 minutes before
Special Weather Statement
National Weather Service Charleston WV
1134 AM EDT WED MAY 31 2017
WVZ013-015-311615-
Kanawha-Lincoln-
1134 AM EDT WED MAY 31 2017
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KANAWHA AND
NORTHEASTERN LINCOLN COUNTIES...
At 1125 AM EDT, a strong thunderstorm was located near Alum Creek, or
9 miles south of Nitro, moving east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Charleston, Jefferson, South Charleston, St. Albans, Dunbar,
Chesapeake, Marmet, Belle, Tornado, Alum Creek, Coal Fork and Sod.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 77 in West Virginia between mile markers 96 and 103.
Interstate 64 in West Virginia between mile markers 52 and 57.
West Virginia Turnpike between mile markers 85 and 95.
Route 119 between mile markers 63 and 80.
LAT...LON 3833 8192 3836 8191 3839 8146 3818 8150
3819 8164 3822 8165 3822 8169 3823 8170
3822 8173 3820 8173 3821 8176 3822 8176
3823 8178 3821 8179 3822 8191 3832 8193
TIME...MOT...LOC 1525Z 273DEG 26KT 3828 8187
08Local storm report, May 31, 11:48 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1148 AM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 AM HAIL CHAPMANVILLE 37.97N 82.02W
05/31/2017 E0.25 INCH LOGAN WV POST OFFICE
&&
EVENT NUMBER RLX1700450
JSHSpecial weather statement, May 31, 11:59 AM EDT, 4 minutes before
Special Weather Statement
National Weather Service Charleston WV
1159 AM EDT WED MAY 31 2017
WVZ015-026-517-311630-
Boone-Kanawha-Northwest Fayette-
1159 AM EDT WED MAY 31 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KANAWHA...
NORTHWESTERN FAYETTE AND NORTHEASTERN BOONE COUNTIES...
At 1158 AM EDT, a strong thunderstorm was located near Chesapeake, or
15 miles southeast of Charleston, moving east at 40 mph.
Wind gusts of 50 to 55 mph are possible with this storm.
Locations impacted include...
Montgomery, Chesapeake, Marmet, Belle, Cedar Grove, East Bank,
Glasgow, Smithers, Gauley Bridge, Pratt, Burnwell, Powellton,
Handley, Leewood, Dawes, Sharon and Eskdale.
This includes West Virginia Turnpike between mile markers 67 and 89.
LAT...LON 3806 8159 3824 8161 3827 8123 3825 8120
3825 8119 3823 8119 3823 8116 3802 8116
TIME...MOT...LOC 1558Z 268DEG 35KT 3816 8150
08The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 10:48 AM EDT | Special Weather Statement | RLX | Wayne | 42 min |
| May 31, 11:34 AM EDT | Special Weather Statement | RLX | Kanawha | 41 min |
| May 31, 11:59 AM EDT | Special Weather Statement | RLX | Kanawha | 31 min |
| May 31, 12:40 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Nicholas | 31 min |
| May 31, 3:44 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 15 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.